There are many cosmetic procedures available to improve age-related facial changes. Treatment with minimally invasive procedures such as botulinum neurotoxin (i.e. botox) type A injections, dermal filler injections and cosmetic laser treatments have become very popular in the field of aesthetic medicine. In 2008, more than 10 million cosmetic procedures were performed in the United States, of which 83% were minimally- invasive procedures.1 The increased demand for minimally- invasive procedures is largely driven by the minimal discomfort and low incidence of adverse effects associated with them.2
In aesthetic medicine, the ideal procedure is both effective and associated with minimal undesirable effects. The injection of botulinum toxin has demonstrated both efficacy and safety when used to treat fine lines and wrinkles. It provides the most predictable results and can be used in the setting of smoothing overlying skin and reducing wrinkles such as frown lines, horizontal forehead lines and crowâ€™s feet.3 It is also routinely used for clinical conditions such as blepharospasm, strabismus, cervical dystonia, hyperhidrosis, migraines, and muscle spasticity.4-6 However, as with all procedures, there is a small margin of technical error associated with its use.
Dermal filler injections are used to minimize the appearance of facial wrinkles, and have shown particular efficacy in the lower two thirds of the face.7 Knowledge of the properties and injection techniques of different types of dermal fillers are essential to aesthetic practice. Dermal fillers vary by multiple factors including biochemical composition, mechanism and duration of action, and injection depth and technique, all of which can alter the outcome of treatment. Consequently, a strong foundation of knowledge of the properties of dermal fillers as well as adequate experience with the materials is needed to achieve good outcomes.
This article presents an adverse effect of an aesthetic medical treatment in a patient who sought treatment for crowâ€™s feet wrinkles. We discuss the importance of knowing the mechanism and pathways of cosmetic products and utilizing them to best accomplish the specific needs of the patient.
A 67-year-old woman with a history of hypertension and type II diabetes mellitus presented to our dermatology practice with multiple visible and palpable skin-colored nodules outside the lateral canthus of both eyes. She noticed these nodules nine months prior to presentation after receiving treatment with botulinum toxin for the effacement of crowâ€™s feet. This procedure was performed in a dermatology clinic outside of the United States. She had previously received treatment with botulinum toxin to areas of fine lines and wrinkles on the face, but has never had similar reactions before. She states that the nodules formed immediately after injection and persisted as painless lesions with no associated pruritis, change in size, asymmetry or diplopia.
On clinical examination, there were two skin-colored nodules outside the right lateral bony orbit and above the zygomatic arch, and a single nodule at a similar location on the left side of the face (Figure 1). These lesions were firm, non-tender, visible